How underlying conditions, medications could lead to hearing loss

EMBED </>More Videos

Nineteen years ago, audiologist Craig Kasper experienced sudden hearing loss in one ear. After he was prescribed steroids and antiviral medicine, his hearing improved.

Nineteen years ago, audiologist Craig Kasper experienced sudden hearing loss in one ear. After he was prescribed steroids and antiviral medicine, his hearing improved.

But over the course of about a month, he then developed issues in one eye and began losing weight.

"I went to the emergency room, the ER docs very gently handed me the diagnosis of someone with diabetes and that forever changed my life," he said.

Although hearing loss is twice as common among people with diabetes compared to those without it, it's unclear whether diabetes, a virus, or something else was the cause in Craig's case.

But one thing is for sure, a higher risk of hearing loss has been linked to these and other underlying illnesses such as osteoporosis, high cholesterol and certain infections.

"The best thing you can do in all of those cases is making sure you're treating the underlying condition," said Lauren Friedman, Consumer Reports health editor.

Even some prescription drugs, or high doses of acetaminophen, ibuprofen and aspirin have been linked to increased risk of hearing loss.

If you notice hearing loss, Consumer Reports said to see your doctor immediately.

"If it's addressing quickly, permanent damage can often be prevented," Friedman said.

Of course, loud sounds, especially for long periods of time, can harm your hearing. The World Health Organization said to listen to music on personal devices at no more than 60 percent volume and maximum of one hour a day.

Also, protecting your ears with earplugs during fireworks or concerts can help.
Related Topics:
healthprescription drugsmedicalCircle of Healthconsumer reports